Iowa, 2011

Hail and Damaging Winds in Iowa, August 8, 2011

August 8, 2011 · NWS DVN · 26 events in 8 counties and zones

A disturbance moving through the northwest flow aloft brought several rounds of thunderstorms through the day on August 8th. Thunderstorms developed across central Iowa and moved into Benton, Buchanan, Delaware, and Dubuque Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance moving through the northwest flow aloft brought several rounds of thunderstorms through the day on August 8th. Thunderstorms developed across central Iowa and moved into Benton, Buchanan, Delaware, and Dubuque Counties. There were multiple reports of nonsupercell funnel clouds in Benton County during the afternoon. Several rounds of severe thunderstorms developed in the late morning and continued into the early afternoon affecting the counties to the north of Highway 34 bringing reports of funnel clouds, destructive winds, hail and heavy rains. A final round of thunderstorms developed by mid afternoon in Linn County and built southward into Johnson County. Multiple reports of hail occurred in the Cedar Rapids area. The line of thunderstorms transitioned to a heavy rain event with multiple reports of rainfall in excess of 1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 8, 2:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Aug 8, 2:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT MON AUG 8 2011

.SYNOPSIS...
ARCING LINE OF CONVECTION WITH GUSTY WINDS MOVING THROUGH CENTRAL
IA ATTM IN ADVANCE OF MESOSCALE CONVECTIVELY ENHANCED VORT MAX
PASSING NEAR KSUX. THIS IS ONE OF SEVERAL CLUSTERS OR LINE
SEGMENTS OF CONVECTION ONGOING EARLY THIS AM OVER PORTIONS OF THE
PLAINS AND MIDWEST IN ACTIVE W/NW FLOW ALOFT BETWEEN HEAT DOME
OVER THE SOUTHERN PLAINS AND SOUTHWEST AND ANOMALOUSLY DEEP SHORTWAVE
SHIFTING ACROSS SASKATCHEWAN.   ..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
PCPN CHCS AND TEMPS MAIN FCST CHALLENGES. ARCING LINE OF CONVECTION
OVER CENTRAL IA EXPECTED TO PUSH ACROSS AREA EARLY THIS AM
MAINLY SOUTH OF HWY 30 WITH SUPPORT FROM LATEST 3 HR PRESSURE
FALLS... WHICH ALSO SUPPORT CONTINUED GENERATION OF CELLS ON SOUTHERN
FLANK AS SOME INTERACTION SUGGESTED WITH KS/MO CONVECTION. STRONG
GUSTY WINDS OF 30-40 KTS HAVE BEEN OBSERVED WITHIN PORTIONS OF THIS
LINE... AND WILL BE MAIN THREAT EARLY THIS AM. ADDITIONAL
DEVELOPMENT OF SHRA/TSRA IS EXPECTED IN WAKE OF THIS INITIAL LINE
AS MCV CURRENTLY OVER KSUX PASSES TO OUR NORTH THROUGH THE AFTN.
DEGREE OF HEATING/DESTABILIZATION UNCERTAIN PER SATL/RADAR TRENDS
WHICH LEADS TO QUESTIONS WITH SVR POTENTIAL... BUT IF ENOUGH HEATING
THEN COULD SEE ISOLD SVR TSRA (MAINLY SOUTHERN CWA) WITH MARGINAL
WINDS AROUND 60 MPH BEING MAIN THREAT GIVEN SUFFICIENT SHEAR WITH
80-90 KT JET STREAK OVERHEAD. COULD SEE SOME POCKETS OF
MOD/LOCALLY HVY RAIN 0.5-1.0+ INCH PORTIONS OF SOUTHERN CWA WITH
ANY REPETITIVE CONVECTION... WHICH WOULD BE WELCOMED AND MUCH NEEDED.
MCV AND ATTENDANT FORCING SHOULD BE EAST OF CWA BY EVE. PCPN CHCS
TNGT A BIT MURKY WITH CWA SPLIT BETWEEN BETTER FORCING AREAS FROM
UPPER MIDWEST INTO GREAT LAKES ATTENDANT TO DEEP CANADIAN
SHORTWAVE... AND FROM PORTIONS OF CENTRAL PLAINS THROUGH
MID/LOWER MISSISSIPPI VALLEY WITH WEAKER SHORTWAVE ENERGY RIPPLING
DOWN IN W/NW FLOW ALOFT. SOME INDICATIONS FROM ECMWF AND UKMET THAT
SOUTHERN COUNTIES COULD BE BRUSHED BY SOME PCPN ON NORTH SIDE
OF MORE ORGANIZED CONVECTION SHIFTING ACROSS KS/MO. MODELS ALSO SHOW
SOME WEAK ELEVATED THETA-E ADVECTION... AND SO FOR NOW HAVE BROAD
BRUSHED LOW POPS AND LET LATER SHIFTS REFINE AS CONVECTIVE EVOLUTION
PLAYS OUT... AS MODELS HAVE STRUGGLED MIGHTILY OF LATE.
AS FOR TEMPS... CHALLENGE AS CLOUDS/PCPN TO IMPACT HIGHS TDY AND
OPTED TOWARD GUIDANCE BLEND. AREAS WHERE CLOUDS/PCPN HANG ON HIGHS
LIKELY TO BE IN THE 70S... WHILE AREAS THAT MANAGE TO BREAK INTO SOME
SUNSHINE FOR A TIME WILL POP INTO THE 80S. LOWS TNGT STAYED NEAR COOL
SIDE WITH SUGGESTIONS OF GOOD RADIATIONAL COOLING POTENTIAL WITH
LIGHT WINDS AND MAINLY CLEAR SKIES FOR A TIME.    ..05..

.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
TUESDAY AND WEDNESDAY...WILL CONTINUE TO WALK THE LLVL FRONTAL
PASSAGE THROUGH THE DVN CWA TUE MORNING IN INCREASING NORTHWESTERLY
CYCLONIC STEERING FLOW OVER THE UPPER MS RVR VALLEY. WILL KEEP AT
LEAST LOW CHC POPS FOR SCTRD SHOWERS IN THE VCNTY OF THIS
FEATURE/BOTH ALONG AND EVEN SOMEWHAT POST-FRONTAL/ THROUGH AT LEAST
EARLY TUE AFTERNOON. CYCLONIC FLOW AND ENHANCED MIXING TO MAKE FOR A
RATHER BREEZY DAY WITH NORTHWEST WINDS OF 15-20+ MPH. EVEN IN LLVL
CAA REGIME...DECENT MIXING WILL PROBABLY BOOST TEMPS ACRS MOST OF THE
DVN CWA INTO THE LOWER TO MID 80S FOR HIGHS. A CHANCE FOR AREAS IN
THE FAR NORTHWESTERN AND NORTHERN CWA TO REMAIN IN THE UPPER 70S.
DPTS WILL LOOK TO CRASH AS DAY PROGRESSES...POSSIBLY DRY DOWN-MIXED
INTO THE LOWER 60S OR EVEN THE 50S BY LATE TUE AFTERNOON. SEASONABLY
STRONG 1015+ MB SFC RIDGE PROGGED BY MOST MEDIUM RANGE MODELS TO DUMP
DOWN THE PLAINS TUE NIGHT INTO WED. THERE IS THE POTENTIAL FOR NNW
SFC WINDS TO DECOUPLE UNDER INCREASING INVERSION BY EARLY WED
MORNING. THIS COMBINED WITH THE LOWERED DPTS WOULD SUPPORT THE IDEA
THAT MUCH OF THE DVN CWA WOULD HAVE LOW TEMPS IN THE MID TO UPPER 50S
EXCEPT FOR THE SOUTH WHICH MAY BE HELD UP IN THE 60S. THEN THIS
INCOMING COOL BUBBLE OF HIGH PRESSURE WOULD SET THE STAGE FOR A
PLEASANT WED WITH HIGHS IN THE UPPER 70S TO NEAR 80. A FEW LOCATIONS
MAY BE HELD MORE IN THE MID 70S ALONG AND NORTH OF THE HWY 30
CORRIDOR. HIGH PRESSURE CENTER EFFECT OF A LIGHT/CALM WIND REGIME AND
CONTINUED LOWERING OF SFC DPTS AS MUCH AS CROP EVAPO-TRANSPIRATION
WILL ALLOW...SUPPORTS ANOTHER COOL NIGHT IN THE 50S INTO THU MORNING.
SOME VALLEY FOG POSSIBLE WED NIGHT.

THURSDAY THROUGH FRIDAY...00Z MEDIUM RANGE MODEL RUNS AND LATEST
ENSEMBLES SUGGEST THAT WHILE FLATTENED STEERING FLOW/BROAD SCALE
WESTERLIES RELOAD ACRS THE WEST HALF OF THE CONUS...ONGOING RIDGING
TO KEEP THE CWA DRY UNTIL AT LEAST LATER THU NIGHT. THE ENTIRE CWA
MAY BE HELD IN THE 70S FOR HIGHS ON THU. PHASING AND DIGGING OF
AN INLAND STRIVING NW PACIFIC WAVE IN THIS FLOW...AS WELL AS LLVL
MOISTURE RETURN SUGGESTS THE PLAINS AND MO RVR VALLEY TO BECOME MCS
SPAWNING GROUNDS/BOTH SFC BASED AND ELEVATED/ BY THU NIGHT. A LOW
CHANCE FOR SOME OF THIS ACTIVITY TO BLEED FAR ENOUGH EASTWARD TO
MAKE IT INTO THE LOCAL CWA LATE THU NIGHT. BUT THEN THE LATEST MODEL
RUNS SUGGEST THAT THE PHASING PROCESS TO CONTINUE TO WORK EASTWARD
AND BRING BETTER RAIN CHANCES WITH IT TO THE LOCAL AREA BY FRI AND
FRI NIGHT. WILL GO WITH MODERATE TO HIGH CHC POPS FOR THE SECOND
HALF OF THIS LATE WEEK PERIOD.

SATURDAY AND SUNDAY...THE DIGGING WAVE COMPLEX WILL THEN LOOK TO
CONTINUE ACRS THE SOUTHWESTERN GRT LKS ON SAT...TAKING THE PRECIP
EASTWARD WITH IT AND OUT OF THE DVN CWA BY SAT AFTERNOON. ANY
FURTHER PHASING AND RESULTANT SYSTEM SLOW DOWN COULD LINGER PRECIP
WELL INTO SAT EVENING...BUT FOR NOW WILL GO DRY BY LATE SAT. CLOUDS
AND RAIN COULD KEEP AMBIENT TEMPS WELL DOWN IN THE 70S BOTH FRI AND
SAT...DEPENDING ON AREAL EXTENT/COVERAGE. BUT AGAIN WILL BANK ON SOME
SAT AFTERNOON CLEARING FOR TEMP RECOVERY INTO HE MID AND UPPER 70S.
NORTHWEST FLOW AND RE-ENFORCING HIGH PRESSURE LOOKS ON TAP FOR NEXT
SUNDAY. BUT FULL SCALE INSOLATION WOULD HELP SFC TEMPS MODERATE BACK
TO NEAR 80.    ..12..

&&

.AVIATION...
ARCING LINE OF TSRA MOVING THROUGH CENTRAL IA TO CONTINUE MOVING E/SE
AND EXPECTED TO PASS MAINLY ALONG/SOUTH OF HWY 30 THIS AM IMPACTING
KCID/KMLI/KBRL TERMINALS. POTENTIAL FOR GUSTS OF 25 TO 35 KTS WITHIN
PORTIONS OF LINE WITH BRIEF MVFR CIGS/VSBY. ADDITIONAL DEVELOPMENT
OF SHRA/TSRA EXPECTED IN WAKE OF THIS LINE ESPECIALLY ALONG/S OF I-80
THROUGH AFTN AS AN UPPER AIR DISTURBANCE PASSES ACROSS SOUTHERN WI.
GUSTY WINDS AND BRIEF PERIODS OF MVFR CIGS/VSBY POSSIBLE WITH THE
TSRA. WEAK/LIMITED FORCING TNGT SUPPORTS PCPN CHCS TOO SMALL FOR INCLUSION
IN TERMINALS. KBRL COULD BE BRUSHED BY RAIN LATER THIS EVE INTO OVRNGT
ON NORTH SIDE OF ORGANIZED TSRA LIKELY PASSING THROUGH KS/MO. PATCHY
FOG ALSO POSSIBLE LATE TNGT AT TERMINALS WITH SHALLOW STEEP LOW LEVEL
INVERSION. WINDS TO REMAIN GENERALLY LIGHT AND VARIABLE OUTSIDE OF
ANY TSRA.   ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

05/12
Hazardous weather outlook, Aug 8, 3:46 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT MON AUG 8 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
446 AM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. AN ISOLATED STRONG TO SEVERE
THUNDERSTORM WILL BE POSSIBLE... WITH THE MAIN THREAT GUSTY WINDS
OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT MAIN CHANCE OF THUNDERSTORMS WILL BE FROM LATE THURSDAY
NIGHT THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 8, 5:21 AM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 AM CDT MON AUG 8 2011

MOZ009-010-081145-
CLARK-SCOTLAND-
621 AM CDT MON AUG 8 2011

...STRONG THUNDERSTORM WITH GUSTY WINDS...

AT 619 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRANGER...OR 10 MILES NORTHEAST OF
MEMPHIS...MOVING EAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LURAY AROUND 630 AM CDT...
  7 MILES NORTH OF KAHOKA AROUND 645 AM CDT...

WINDS OF 35 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

LAT...LON 4060 9172 4035 9171 4036 9221 4059 9219
TIME...MOT...LOC 1121Z 271DEG 27KT 4052 9197
Local storm report, Aug 8, 5:27 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 AM CDT MON AUG 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND GST     5 N GRANGER             40.53N 91.96W
08/08/2011  E50 MPH          SCOTLAND           MO   TRAINED SPOTTER

            SMALL HAIL AND HEAVY RAIN WITH ESTIMATED WINDS OF 50MPH.

&&

TOMO
Special weather statement, Aug 8, 6:02 AM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 AM CDT MON AUG 8 2011

IAZ099-ILZ034-MOZ010-081245-
CLARK-HANCOCK-LEE-
702 AM CDT MON AUG 8 2011

...THUNDERSTORM WITH STRONG WINDS...

AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAYLAND...OR 7 MILES WEST OF KEOKUK...MOVING
EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ALEXANDRIA AROUND 705 AM CDT...
  KEOKUK AND WARSAW AROUND 710 AM CDT...
  HAMILTON AROUND 715 AM CDT...
  7 MILES NORTH OF WEST POINT AND 8 MILES SOUTH OF FERRIS AROUND 730
  AM CDT...
  CARTHAGE AROUND 735 AM CDT...

WINDS OF 35 TO 50 MPH...PEA SIZE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4047 9102 4024 9106 4029 9168 4050 9163
TIME...MOT...LOC 1200Z 278DEG 31KT 4039 9152
Special weather statement, Aug 8, 8:54 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 AM CDT MON AUG 8 2011

IAZ040>042-052-053-081545-
BUCHANAN-DELAWARE-DUBUQUE-JONES-LINN-
954 AM CDT MON AUG 8 2011

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WIND MOVING THROUGH
EASTERN IOWA...

AT 947 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TROY MILLS...OR 18 MILES SOUTHWEST OF
MANCHESTER...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER
THAN 35 MPH AND BRIEF HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  COGGON AND CENTRAL CITY AROUND 1000 AM CDT...
  RYAN AROUND 1005 AM CDT...
  PRAIRIEBURG AROUND 1010 AM CDT...
  HOPKINTON AROUND 1035 AM CDT...
  6 MILES NORTH OF MONTICELLO AROUND 1040 AM CDT...

OTHER THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO DEVELOP AND
MOVE EAST ALONG THE HIGHWAY 20 CORRIDOR FROM WATERLOO TO DUBUQUE
THROUGH 11 AM.

MOTORISTS SHOULD BE PREPARED FOR PONDING OF WATER ON ROADWAYS AND
POOR VISIBILITY IN HEAVY RAINFALL.

LAT...LON 4257 9105 4216 9107 4217 9172 4241 9180
TIME...MOT...LOC 1449Z 259DEG 22KT 4227 9161

SHEETS
Special weather statement, Aug 8, 10:31 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1131 AM CDT MON AUG 8 2011

IAZ041-042-053-054-081730-
DELAWARE-DUBUQUE-JACKSON-JONES-
1131 AM CDT MON AUG 8 2011

...THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING THROUGH EAST
CENTRAL IOWA...

AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTICELLO...OR 10 MILES NORTHEAST OF
ANAMOSA...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING
BRIEF HEAVY RAINFALL...HAIL UP TO A HALF INCH IN DIAMETER AND STRONG
GUSTY WINDS.

* THE THUNDERSTORM WILL BE NEAR...
  CASCADE AROUND 1140 AM CDT...
  CANTON AROUND 1155 AM CDT...
  ZWINGLE AND FULTON AROUND 1215 PM CDT...
  LA MOTTE AND ANDREW AROUND 1225 PM CDT...

MOTORISTS SHOULD PREPARE FOR PERIODS OF HEAVY RAINFALL WITH POOR
VISIBILITY AND PONDING OF WATER WITH THE PASSAGE OF THIS
THUNDERSTORM.

LAT...LON 4239 9053 4210 9054 4214 9124 4234 9124
TIME...MOT...LOC 1627Z 269DEG 23KT 4222 9112

SHEETS

The radar

The Quad Cities radar (KDVN), 72 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 funnel cloud, 5 heavy rain, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
August 8, 11:00 AM CST
Where
Jones County, 3.78 mi SSW of Temple Hill
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.180, -91.010

A maple tree was uprooted and a pine tree was snapped off.

Hail, Jackson

When
August 8, 11:31 AM CST
Where
Jackson County, 0.86 mi SE of Hurstville
Measured
1 in hail
Reported by
Public
Coordinates
42.090, -90.670

Quarter-sized hail fell at the Hurstville Interpretive Center.

Hail, Cedar

When
August 8, 12:04 PM CST
Where
Cedar County, 1.03 mi E of Buchanan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.770, -91.230

Pea to penny-sized hail was accompanied by wind gusts estimated at 45 to 50 mph.

Thunderstorm Wind, Cedar

When
August 8, 12:15 PM CST
Where
Cedar County, Tipton
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.770, -91.130

A utility pole was broken in town.

Funnel Cloud, Cedar

When
August 8, 12:28 PM CST
Where
Cedar County, 2.93 mi ENE of Lime City
Reported by
Law Enforcement
Coordinates
41.670, -91.030

A funnel cloud was spotted about 5 miles west of Sunbury.

Hail, Cedar

When
August 8, 12:30 PM CST
Where
Cedar County, 1.24 mi NW of Bennett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.740, -91.000

Dime to nickel sized hail fell.

Hail, Clinton

When
August 8, 12:30 PM CST
Where
Clinton County, 1.03 mi E of Andover
Measured
1 in hail
Reported by
Public
Coordinates
41.980, -90.250

Time is estimated based on radar.

Funnel Cloud, Cedar

When
August 8, 12:38 PM CST
Where
Cedar County, 2.08 mi NW of Sunbury
Reported by
Law Enforcement
Coordinates
41.690, -90.960

Funnel cloud was observed directly overhead near intersection of 280th street and Vermont Avenue just northwest of Sunbury. It was moving east.

Funnel Cloud, Scott

When
August 8, 12:51 PM CST
Where
Scott County, 4.15 mi S of New Liberty
Reported by
Trained Spotter
Coordinates
41.660, -90.880

A spotter watched the funnel cloud dissipate, but still observed strong rotation in storm cell.

Hail, Clinton

When
August 8, 12:55 PM CST
Where
Clinton County, 2.67 mi WNW of Big Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.780, -90.880

Nickel to quarter sized hail fell.

Thunderstorm Wind, Clinton

When
August 8, 12:55 PM CST
Where
Clinton County, 2.67 mi WNW of Big Rock
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.780, -90.880

Four to 5 inch diameter branches were blown down.

Hail, Scott

When
August 8, 1:00 PM CST
Where
Scott County, 0.69 mi S of Dixon
Measured
0.75 in hail
Reported by
Public
Coordinates
41.740, -90.780

Funnel Cloud, Benton

When
August 8, 1:10 PM CST to 1:20 PM CST
Where
Benton County, Van Horne
Reported by
Trained Spotter
Coordinates
42.020, -92.080

A funnel cloud was observed for 5 to 10 minutes, dissipating around 220 pm CDT (120 pm CST).

Funnel Cloud, Benton

When
August 8, 1:40 PM CST
Where
Benton County, 3.78 mi NNW of Blairstown
Reported by
Trained Spotter
Coordinates
41.950, -92.130

A spotter located 3 miles southeast of Keystone observed a funnel cloud about 3 miles east of his location.

Hail, Linn

When
August 8, 2:04 PM CST to 2:08 PM CST
Where
Linn County, 1.24 mi SW of Hiawatha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.020, -91.700

Quarter-sized hail lasted 3 to 4 minutes.

Hail, Linn

When
August 8, 2:05 PM CST
Where
Linn County, Hiawatha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -91.680

Quarter-sized hail was accompanied by heavy rain.

Hail, Linn

When
August 8, 2:05 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.970, -91.670

Quarter-sized hail fell near 29th Street and First Avenue NE.

Hail, Linn

When
August 8, 2:06 PM CST
Where
Linn County, 1.38 mi N of Hiawatha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -91.680

Heavy Rain, Johnson

When
August 8, 2:07 PM CST to 2:27 PM CST
Where
Johnson County, 1.24 mi NE of Oakdale
Reported by
Trained Spotter
Coordinates
41.710, -91.600

A spotter reported 0.86 inches of rain in 20 minutes.

Hail, Linn

When
August 8, 2:09 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.970, -91.670

Thunderstorm Wind, Linn

When
August 8, 2:10 PM CST
Where
Linn County, 0.69 mi N of Hiawatha
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -91.680

A fence was blown down, and a 12-inch diameter tree was down. Six-inch limbs were also down in the area.

Hail, Linn

When
August 8, 2:11 PM CST
Where
Linn County, 2.31 mi SSW of Cedar Rapids
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.970, -91.670

Heavy Rain, Scott

When
August 8, 3:00 PM CST to 3:30 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Reported by
CoCoRaHS
Coordinates
41.560, -90.600

Heavy rain fell in 30 minutes.

Heavy Rain, Scott

When
August 8, 3:38 PM CST
Where
Scott County, 1.48 mi NNW of Credit Island
Reported by
Trained Spotter
Coordinates
41.520, -90.630

A spotter reported heavy rain from 345 to 420 CDT.

Heavy Rain, Clinton

When
August 8, 4:01 PM CST
Where
Clinton County, 1.24 mi NW of Clinton
Reported by
Trained Spotter
Coordinates
41.840, -90.220

Heavy rain fell from 3 pm to 5 pm CDT.

Heavy Rain, Linn

When
August 8, 4:09 PM CST
Where
Linn County, 2.92 mi WNW of Bertram
Reported by
Trained Spotter
Coordinates
41.970, -91.580

Heavy rain fell since 2 pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331680, 331660, 331661, 331678, 331655, 331662, 331663, 331656, 331657, 331676, 331679, 331664, 331658, 331659, 331667, 331666, 331669, 331665, 331671, 331670, 331677, 331668, 331674, 331672, 331673, 331675.